Pennsylvania, 2003Flash Flood in Pennsylvania, July 21 to 22, 2003
July 21 to 22, 2003 · NWS PBZ · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 21, 9:08 PM EST, 42 minutes earlier.
Area forecast discussion, Jul 21, 9:08 PM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1008 PM EDT MON JUL 21 2003
UPDATED TO CANCEL SVR TSTM WATCH, RAISED POPS N. REMOVED MENTION OF
LARGE HAIL AND DAMAGING WIND. KEPT HEAVY RAIN OVERNIGHT. REST OF FCST
OK.
.PBZ...
MD...FLOOD WATCH TIL 4 AM MDZ001.
OH...FLOOD WATCH TIL 4 AM OHZ039>041-048>050-057>059-068>069.
PA...FLOOD WATCH TIL 4 AM PAZ007>009-013>016-020>023-029>032.
WV...FLOOD WATCH TIL 4 AM WVZ001>004-012-021>023-041.
Hazardous weather outlook, Jul 21, 8:20 AM EST, 13 hours 30 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-211520-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
920 AM EDT MON JUL 21 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.
.DAY ONE...TODAY
THERE IS A RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT.
THERE IS ALSO A FLOOD WATCH IN EFFECT THROUGH TONIGHT.
THE STORMS, TODAY AND TONIGHT, CAN HAVE DAMAGING WIND GUSTS AND
LARGE HAIL. AN ISOLATED TORNADO IS ALSO POSSIBLE. HEAVY RAINS CAN
CAUSE FLASH FLOODING. THERE WILL ALSO BE PERIODS OF FREQUENT
CLOUD-TO-GROUND LIGHTNING.
A SEVERE THUNDERSTORM WATCH IS IN EFFECT PRESENTLY UNTIL 2PM EDT
TODAY FOR THE ENTIRE REGION.
THE FIRST ROUND OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL MOVE
ACROSS THE REGION, BEGINNING IN EAST CENTRAL OHIO AROUND 10AM THIS
MORNING AND THEN AFFECT WESTERN PENNSYLVANIA AND EXTREME NORTHERN
WEST VIRGINIA TOWARD NOON. THERE MAY BE A SECOND ROUND OF STORMS
TOWARD EVENING, AND A THIRD ROUND CAN COME DURING THE MIDDLE OF
TONIGHT.
LOCATIONS GETTING MORE THAN 2 INCHES OF RAIN IN A COUPLE HOURS CAN
GET FLOODING. LOCATIONS GETTING REPEATED PERIODS OF HEAVY RAINS
TODAY AND TONIGHT CAN GET SERIOUS FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...
THERE IS A RISK OF SEVERE THUNDERSTORMS TUESDAY /DAY 2/. ADDITIONAL
HEAVY RAINS MAY CAUSE FLOODING.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER NETWORK WILL BE ACTIVITATED AT 10AM THIS MORNING.
In the hours before
Special weather statement, Jul 21, 4:48 PM EST, 5 hours 2 minutes before
PAZ007-212345-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
548 PM EDT MON JUL 21 2003
...MORE HEAVY RAIN POSSIBLE...
A LARGE AREA OF SHOWERS AND THUNDERSTORMS OVER EASTERN OHIO IS
HEADING TOWARD MERCER COUNTY. THE STORM TRACK WILL TAKE THE HEAVY
RAINFALL BETWEEN SHARON AND GREENVILLE BETWEEN 645 AND 7 PM.
THE HEAVIEST RAINFALL MAY OCCUR OVER AREAS THAT WERE SATURATED AND
FLOODED BY EARLY MORNING AND MID-AFTERNOON RAINS. RAINFALL AMOUNTS
EXCEEDING AN INCH PER HOUR WILL CAUSE ADDITIONAL FLOODING IF THE
STORMS CONTINUE ON THEIR CURRENT TRACK.
RESIDENTS SHOULD PAY ATTENTION FOR POSSIBLE WARNINGS AFTER 630. IF
FLOODING BECOMES IMMINENT...BE PREPARED TO MOVE QUICKLY TO HIGHER
GROUND.
Local storm report, Jul 21, 5:05 PM EST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
605 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0240 PM WINTERSVILLE OH NON TSTM WINDS
07/21/03 JEFFERSON TREES DOWN.911
0240 PM NEW PHILADELPHIA OH NON TSTM WINDS
07/21/03 TUSCARAWAS TREES DOWN IN NEW PHILADELPHIA
AND MIDVALE.911
0245 PM BIRMINGHAM OH NON TSTM WINDS
07/21/03 GUERNSEY TREES DOWN.ODOT
0250 PM SHADYSIDE OH NON TSTM WINDS
07/21/03 BELMONT TREES AND POWER LINES DOWN.911
0300 PM SCIO OH NON TSTM WINDS
07/21/03 HARRISON TREES DOWN.911
0225 PM PARKER PA NON TSTM WINDS
07/21/03 CLARION TREES DOWN IN PARKER AND
WEST FREEDOM.911
0230 PM INDIANA PA NON TSTM WINDS
07/21/03 INDIANA TREES DOWN.911
0230 PM CANONSBURG PA NON TSTM WINDS
07/21/03 WASHINGTON TREES DOWN.SKYWARN
0240 PM CORSICA PA NON TSTM WINDS
07/21/03 JEFFERSON TREES DOWN.911
0240 PM SHADYSIDE PA NON TSTM WINDS
07/21/03 ALLEGHENY LARGE TREES DOWN IN SHADYSIDE
SECTION OF PITTSBURGH.911
0250 PM PROSPECT PA NON TSTM WINDS
07/21/03 BUTLER LARGE TREE BRANCHES DOWN.PUB
0250 PM YUKON PA NON TSTM WINDS
07/21/03 WESTMORELAND TREES DOWN.LAW
0251 PM SANDY LAKE PA NON TSTM WINDS
07/21/03 MERCER TREES DOWN.911
0254 PM FRANKLIN PA NON TSTM WINDS
07/21/03 VENANGO LARGE TREES BRANCHES DOWN.911
0300 PM TIONESTA PA WIND DAMAGE
07/21/03 FOREST TREES DOWN.PENN DOT
0310 PM BROCKWAY PA NON TSTM WINDS
07/21/03 JEFFERSON LARGE TREE BRANCHES DOWN.911
0315 PM COUNTYWIDE PA NON TSTM WINDS
07/21/03 BEAVER NUMEROUS TREES DOWN.LAW
0330 PM COUNTYWIDE PA NON TSTM WINDS
07/21/03 ARMSTRONG NUMEROUS TREES DOWN.LAW
0330 PM NEW WILMINGTON PA NON TSTM WINDS
07/21/03 LAWRENCE TREES DOWN.POLICE
0337 PM TIONESTA PA WIND DAMAGE
07/21/03 FOREST TREES DOWN.PUB
0345 PM MARIENVILLE PA NON TSTM WINDS
07/21/03 FOREST TREES DOWN.PUB
0245 PM WELLSBURG WV NON TSTM WINDS
07/21/03 BROOKE TREES DOWN.POLICE
0400 PM NEW CUMBERLAND WV NON TSTM WINDS
07/21/03 HANCOCK TREES DOWN.LAWSpecial weather statement, Jul 21, 6:01 PM EST, 3 hours 49 minutes before
PAZ007-220100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
701 PM EDT MON JUL 21 2003
...THUNDERSTORMS WILL PRODUCE GUSTY WINDS AND HEAVY RAIN...
A CLUSTER OF THUNDERSTORMS CONTINUES TO MOVE ON A TRACK BETWEEN
SHARON AND GREENVILLE. THESE STORMS WILL PRODUCE WINDS BETWEEN 40
AND 50 MPH AND VERY HEAVY RAINFALL OVER AREAS THAT ALREADY RECEIVED
WIND DAMAGE AND FLOODING THIS AFTERNOON.
WINDS NEAR 50 MPH COULD BRING DOWN ADDITIONAL TREES ON SATURATED
GROUND. HEAVY RAINFALL MAY CREATE AN ADDITIONAL SURGE OF FLOODING IN
THE GREENVILLE AREA IF HEAVY RAINFALL MOVES OVER THE CITY.
PAY ATTENTION FOR POSSIBLE WARNINGS. DONT DRIVE INTO AREAS WHERE
WATER IS DEEP OR FLOWING ACROSS ROADS.
Local storm report, Jul 21, 9:09 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
1009 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1000 PM FRANKLIN PA FLASH FLOODS
07/21/03 VENANGO STREAM AND ROAD FLOODING.
REPORTED BY LAW ENFORCEMENT
0930 PM MERCER PA FLASH FLOODS
07/21/03 MERCER WATER OVER ROADS. REPORTED
BY LAW ENFORCEMENT
0905 PM COUNTYWIDE PA WIND DAMAGE
07/21/03 VENANGO LARGE TREES AND POWER
LINES DOWN. REPORTED BY LAW
ENFORCEMENTFlash Flood, Mercer
- When
- July 21, 9:50 PM EST to July 22, 5:00 AM EST
- Where
- Mercer County, Sharpsville
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.302, -80.258 (the zone’s center; the record gives no point)
Streams overflowed and flooded roads. Flooding continued overnight. A total of 3 to 5 inches of rain fell.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Ohio, July 21 to 24, 20034 deaths · $199 million · 9 events
- Flash Flooding and Damaging Wind in Pennsylvania, July 21 to 22, 20031 death · $40 million · 50 kt wind · 4 events
- Tornadoes and Flash Flood in New York, July 21, 20038 injured · $1.6 million · F2 · 31 events
- Tornado in Pennsylvania, July 21, 2003$200,000 · F3 · 1 event
- Hail and Damaging Winds in Georgia, July 21, 20031 death · $106,000 · 52 kt wind · 11 events
- Tornado in Pennsylvania, July 21, 2003$46 million · F1 · 1 event
- Tornado and Hail in Ohio, July 21, 20031 injured · $1.8 million · F1 · 28 events
- Rip Current in California, July 21, 20031 death · 1 event
- Flooding in Ohio, July 21 to 23, 2003$15 million · 2 events
- Flood in Ohio, July 21 to 24, 2003$10 million · 1 event
- Tornado and Hail in Nebraska, July 21, 2003$1.4 million · F0 · 27 events
- Flash Flood and Hail in Tennessee, July 21 to 23, 2003$524,000 · 1 in hail · 27 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370748.